Help - UK RLS sufferers: I live in the... - Restless Legs Syn...

Restless Legs Syndrome

15,391 members9,771 posts

Help - UK RLS sufferers

riaward
riaward

I live in the south of England. I have been suffering from RLS for about 20 years and it is getting worse. I am currently on 3x0.088mg Pramipexole and have just been prescribed 200 mg gabapentin. I find that if I don't fall asleep straight away I will be suffering from RLS within 10-15 minutes and then have to get up again. Well, you all know how that goes from then on.

I know that RLS, although experienced by so many people, does not get the attention it should. However, I just wondered if someone knows of some kind of 'expert' RSL doctor/consultant I could visit. Although my GP is doing his best, clearly they do not know enough. This is driving my insane. Help

7 Replies
oldestnewest

You’re on 3 times maximum limit. It probably stopped working and you were told to increase the dose by a GP who knows nothing and has acted negligently.

We see it EVERY DAY on here, it’s led to augmentation where increasing the dose ‘pours gasoline on the fire’, making the RLS more intense.

The only thing you can do is get off it very, very slowly.

Read the pinned post on Augmentation and watch the video by Dr Early on the main RLS UK website.

Gabapentin won’t help while you’re suffering augmentation but it will become effective about 2 weeks after you stop pramipexole.

Dr Winkleman ( RLS expert) recommends a minimum of 3 months to withdraw from dopamine agonists.

Do not let your GP put you on Ropinirole or the Neupro patch.

StargazerRhi
StargazerRhi in reply to Joolsg

How do you mean "maximum limit"? I'm on 3x 0.08mg Pram and thought that 0.08mg were the lowest you can get. Don't they go up to 0.7mg?

Joolsg
Joolsg in reply to StargazerRhi

Experts in the USA recommend that you should be on the lowest dose possible and taking 3 x 0.08 will lead to augmentation.

The higher the dose & the longer you’ve been on them, the greater the risk of Augmentation.

riaward
riaward in reply to StargazerRhi

I thought the same when I read this. I thought that 0.088 mg is the lowest dosage. I am on 3 x 0.088=0.264 mg. I checked on NICE and they quote that 3.3 mg per day is max dosage. However, having read now all the comments about augmentation, I am worried, as clearly I would have to increase dosage again as my RLS has gotten worse. I am slightly confused however, and now very worried. I seem to be on a too low a dosage of Gabapentin, as I have only been prescribed 2 x 100mg a day. I just wish doctors get the act together and learn more about this terrible illness. It is driving me insane. I cannot even have a rest during the day

Joolsg
Joolsg in reply to riaward

Doses for Parkinson’s are much higher than for RLS.

Sadly the medical profession is way behind the most up to date advice from the top experts.

Most UK doctors and neurologists will probably only see one or two RLS patients so they cannot see how meds are affecting their patients long term

The US experts see thousands of RLS patients and so are aware that these drugs are causing severe side effects- Augmentation being the main problem. That’s why they recommend starting at the lowest dose and not increasing it.

We have to educate ourselves and read all the latest research and information.

Read Manerva’s replies to all today’s and yesterday’s posts. He’s included all the links you’ll need.

Hello, I'm sorry to hear about your situation.

It does sound as if your GP isn't very knowledgeable about how to manage RLS which is not at all unsual.

There aren't any RLS experts in the UK as far as I'm aware. Normally, if necessary people are referred to a neurologist or a sleep specialist. Even then, I'm afraid it may be a matter of luck as to whether they know much about RLS.

There are some specialists in the South I believe who are a bit more knowledgeable but living in the North I have no idea who they are. It's possible that another member may be able to help you.

I can give you some information however, based on my experience of RLS, what evidence is available and what you may see is a very common experience amongst members of this forum.

Firstly, part of your current problem is that you are taking 3 X 88ug (0.088mg) tablets of pramipexole. I suspect you may have been taking this for some time and I also suspect that nobody has ever warned you of the risk of complications with this drug.

Pramipexole is from a class of drugs known as dopamine agonists (DAs). These drugs are known to have the risk of some major complications, that is augmentation, loss of efficacy and Impulse Control Disorfer, (ICD).

ICD is not that common, but loss of efficacy and augmentation are both very common and loss of efficacy is a precursor of augmentation.

It's obvious already that you are suffering loss of efficacy. It may be that the pramipexole has failed before and your doctor has increased the dose. Increasing the dose only delays loss of efficacy and additionally increases the risk of augmentation. It is to your GPs merit then, that they haven't further increased the dose of pramipexole.

I can't say from your description if you are yet suffering augmentation or not. What's apparent is that the pramipexole has failed so it's not doing you any good. Furthermore the dose you're taking puts you at risk of augmentation and the longer you continue taking this, the more likely augmentation is to occur.

This is an excerpt from the UK NICE (government agency) guidance on RLS

"Augmentation is a major complication of dopaminergic treatment for restless legs syndrome

It is a long-term consequence of treatment that may develop months or years after treatment is initiated.

Augmentation is characterized by worsening symptoms of RLS, in particular their earlier onset in the day, increased intensity, or spread to the arms or trunk."

cks.nice.org.uk/topics/rest...

The best thing that you could do therefore in relation to pramipexole is to stop taking it because a) it isn't working and b) it may have caused or may be causing augmentation.

Another excerpt from the same page

"Rates of augmentation appear to be greater the higher the dose of any given drug, and the longer the duration of treatment"

and a further excerpt

"If there are no apparent exacerbating factors, and symptoms are severe, stop the causative drug. An option is to switch to a non-dopaminergic drug such as an alpha-2-delta ligand"

NOTE that gabapentin is an alpha 2 delta ligand so your GP has again, possibly done the right thing.

However, what your GP has apparently failed to do is to advise stopping the pramipexole and failed to prescribe a sufficient dose of gabapentin.

The starting dose of gabapentin for RLS is 300mg and it then needs to be increased until an effective dose is achieved. Your GP has prescribed less than the starting dose.

An excerpt from the NICE guidance on prescribing gabapentin for RLS

"The use of gabapentin for restless legs syndrome (RLS) is off-label.

Initial dose: 300 mg if the person is under 65 years old and 100 mg if the person is over 65 years old.

Titration: maximum recommended dose for RLS is 2700 mg. "

cks.nice.org.uk/topics/rest...

A typical effective dose is 900mg. In practice if more than 1200mg gabapentin is needed then it is better to switch to pregabalin, a more potent alpha 2 delta ligand.

There are two other things your doctor should do

1) blood tests for iron deficiency : this should include a test for ferritin and a test for haemoglobin. If haemoglobin is low and/or ferritin is below 75ug/L then you would be advised to start taking an oral iron supplement

2) Discuss any factors which may be exacerbating your RLS, (see above). This could be any medication you're taking or it could be dietary.

Unfortunately you may find that your GP or in fact any neurologist has vert little knowledge about these two.

Here is a link to some guidelines for iron therapy for RLS corroboratively published by 3 major RLS expert organisations.

sciencedirect.com/science/a...

WARNING : As regards stopping pramipexole.

You must not do this suddenly, this is dangerous. Furthermore, reducing the dose of pramipexole can cause quite severe withdrawal effects and to minimise these it is best to reduce the dose in small, steps over a relatively long period of time.

In your case I would suggest you reduce in steps of 44ug every 3 - 4 weeks depending on how bad the withdrawal effects are. It could take you between 3 to 6 months to stop.

You could choose to try and get a referral to a neurologist who is known to have some expertise with RLS, but you may be disappointed.

You could try consulting your GP again and refer him/her to the NICE (National Institute for Health and Care Excellence) Clinical Knowledge Summary (CKS) for RLS which is specifically designed to provide GPs with guidance and evidence on the management of RLS.

Heres a link to the home page for the RLS CKS

cks.nice.org.uk/topics/rest...

It may be worthwhile you reading the pinned posts on augmentation in this forum and also read some other members experiences of taking a dopamine agonist i.e. pramipexole, ropinirole or rotigotine.

I hope this helps and I'm sure others will add further comments.

You may also like...